Colorado, 2005

Lightning Strike in Colorado, August 27, 2005

August 27, 2005 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM MST, 24 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT AUG 27 2005

.SHORT TERM...SCATTERED STORMS DRIFTING EWRD ACROSS PARK CTY AND THE
SRN FRONT RANGE FOOTHILLS CRANKING OUT QUITE A BIT OF CG LIGHTNING.
SPOTTER ALSO REPORTED SMALL HAIL WITH STORM PASSING OVR SRN JEFCO.
MODEST QG ASCENT AND 8-9C/KM MID-LEVEL LAPSE RATES WITH SHORTWAVE
TROUGH PASSING OVER CNTRL COLORADO ATTM SLOWLY PROPAGATES EWRD OVER
THE ERN PLAINS OF COLORADO THIS EVENING. BIG QUESTIONS ARE HOW MUCH
AND HOW LONG WILL LOW-LEVEL MOISTURE HANG AROUND. SFC DEW POINTS
HAVE CONTINUED TO SLIDE THIS AFTERNOON AS VERY DRY AIR FILTERS IN
FROM SRN WYOMING. CURRENT DEWPOINTS JUST NORTH OF THE CO/WY BORDER
ONLY IN THE TEENS AND 20S. NOT MUCH BETTER IN WRN NEBRASKA. EARLIER
TODAY LOOKED AS THOUGH T-STORM COVERAGE WOULD BE GREATER EAST OF A
STERLING TO LIMON LINE WHERE NAM12 AND RUC SHOWED LATE AFTERNOON AND
ERLY EVENING SFC BASED CAPE VALUES IN THE 200-2600 J/KG RANGE.
LATEST CAPES OFF LAPS MODEL ONLY IN THE 800-1300 J/KG RANGE OUT
THERE...AND EVEN THOSE NUMBERS SHOULD CONTINUE TO FALL AS DEWPTS
DROP. WILL STICK WITH ISOLATED STORM COVERAGE THIS EVENING ON THE
PLAINS WITH SHORTWAVE PASSING OVERHEAD...AND SCATTERED POPS OVER THE
SRN FOOTHILLS AND PARK CTY WHERE STORMS HAVE BEEN ACTIVE PAST FEW
HOURS. OVERNIGHT SKIES CLEAR FROM WEST-TO-EAST WITH DRYING ALOFT. ON
SUNDAY...MID-LEVEL HIGH PRESSURE RIDGE OUT WEST NOSES ACROSS WYOMING
AND NRN COLORADO CAUSING 700-400MB WINDS TO VEER AROUND FM NWLY TO A
NELY COMPONENT DURING THE DAY. MODEL SOUNDINGS SHOW MID-LEVELS
STRONGLY CAPPED AND LOWER HUMIDITIES ACROSS NERN COLORADO.
HOWEVER...NELY SFC-700MB FLOW AND STEEP LAPSE RATES BY AFTERNOON
SHOULD SUFFICE TO INITIATE AFTERNOON CONVECTION OVER THE SRN FRONT
RANGE FOOTHILLS AND PALMER DIVIDE. AT THIS TIME WILL GO WITH ONLY 10
PCT POPS IN THESE AREAS. MAX TEMPS ON SUNDAY SHOULD BE SLIGHTLY
BELOW THOSE OBSERVED TODAY. 700MB TEMP FCST TO BE ABOUT A DEG C
LOWER TOMORROW.

.LONG TERM...STRONG RIDGE ALOFT WILL BE BUILDING OVER THE REGION
LATE SUNDAY THRU TUE AS 700MB TEMPS CONTINUE TO CLIMB TO NEAR +17C
ON TUE WITH TEMPS WELL INTO THE 90S ACROSS EASTERN SXNS. THIS PERIOD
LOOKS QUITE DRY AND VERY WARM WITH NO TS ACTIVITY...WITH THE ONLY
EXCEPTION OF ISOLD TS OVER FAR SRN PERIPHERY SUN EVENING WITH
LINGERING MSTR ACROSS THE SOUTH.

THE CHANGE IN THE PATTERN WILL OCCUR ON WEDNESDAY AS NEXT
PROGRESSIVE TROF BEGINS TO SWEEP ACROSS NRN PLAINS STATES AND ASSOCD
COLD FRONT MOVES INTO REGION ON WED AM. COOLER WX ON WED/THU WITH
SLOW WARMUP BEYOND INTO THE EARLY WEEKEND. MOST OF THE FORCING ALOFT
WILL BE NORTH OF COLORADO BUT INCREASED LOW LVL MSTR WILL AT LEAST
ADD A RETURN TO ISOLD ACTIVITY. WED MAY END UP BEING QUITE STABLE IN
POST FRONTAL ENVIORNMENT OVER THE PLAINS WITH THU ENDING UP BEING
THE BEST DAY FOR TS CHANCES AS SOME RETURN MSTR IN SERLY LOW LVL
FLOW. HOWEVER...EVEN SUBTLE TIMING DIFFERENCES MAY EFFECT THE ABOVE
SCENARIO AND WILL CONTINUE WITH A BROAD BRUSH ISOLD POPS OVER MUCH
OF THE CWA. HAVE CONTINUED THE COOL DOWN BY MID WEEK...BUT MAY STILL
NOT BE COOL ENOUGH. WILL HAVE TO DEPEND ON HOW MUCH STRATUS...IF ANY
DEVELOPS AND KEEPS THINGS COOLER THAN ADVERTISED.

&&

.BOU...NONE.

&&

BAKER/ENTREKIN
Hazardous weather outlook, Aug 27, 10:03 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SAT AUG 27 2005

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BEGIN FORMING OVER THE FRONT RANGE BY
MIDDAY BEFORE DRIFTING EAST OVER THE INTERSTATE 25 URBAN CORRIDOR
BETWEEN 12:30 AND 2 PM TODAY. THESE THUNDERSTORMS SHOULD BE HIGH
BASED...AND THEREFORE MORE LIKELY TO PRODUCE GUSTY OUTFLOW WINDS AND
LIGHTNING...BUT LITTLE IF ANY RAINFALL. AS THESE THUNDERSTORMS MOVE
EAST ACROSS NORTHEAST COLORADO INTO A MOIST AND UNSTABLE
ATMOSPHERE...STORM CHANGES WILL INCREASE WITH A FEW STORMS POSSIBLY
BECOMING SEVERE AFTER 5 PM TODAY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN SEVERE WEATHER THREAT.

THUNDERSTORM ACTIVITY SHOULD END BY MID-EVENING...EXCEPT IN
LINCOLN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES WHERE A FEW
STORMS CAPABLE OF LOCALLY HEAVY RAINFALL AND HAIL MAY LINGER A FEW
HOURS BEYOND MIDNIGHT.

AN UPPER AIR DISTURBANCE PASSING OVER THE NORTHERN MOUNTAINS OF
COLORADO LATE THIS MORNING AND AN UNSTABLE ATMOSPHERE ON THE PLAINS
WILL COME TOGETHER TO PRODUCE THE THUNDERSTORMS EXPECTED LATER
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BAKER/ENTREKIN

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
August 27, 2:24 PM MST
Where
Douglas County, Castle Rock
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Lightning struck an unoccupied home in Parker. The fire caused damage to the roof, attic and second floor bedroom.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471512.